Nasal Vestibulitis Is Undertreated Side Effect of Cancer Treatment: Presented at ASCO PalliativeCare

By Brian Hoyle

SAN DIEGO -- November 1, 2017 -- Nasal vestibulitis is a hitherto underrecognised and undertreated side effect of cancer therapies, including taxane and inhibitors of vascular endothelial growth factor (VEGF), according to a study presented here at the 2017 ASCO Palliative Care in Oncology Symposium.

“Nasal vestibulitis occurred with high frequency in the study population, with taxanes and VEGF therapies the primary culprits,” said Elizabeth Cathcart-Rake, MD, Mayo Clinic, Rochester, Minnesota, on October 27. “The symptoms were moderate, yet overlooked.”

Inflammation-related dryness, crusting, pain, and bleeding of the nares have been noted anecdotally and retrospectively. The current prospective study by the Mayo Clinic clinicians queried patients who had completed ≥6 weeks of cancer therapy.

Of 100 patients, 66% were receiving chemotherapy, which most often involved taxane (29%), followed by an antimetabolite (26%), and platinum salt (29%), with other therapies, including carboplatin/paclitaxel, used much less often. Of targeted therapy used in 34% of the patients, 9% involved VEGF. Immunotherapy was used for 19 of the 100 patients.

Of the 94 patients who completed questionnaires, 41% experienced nasal symptoms that developed during their cancer treatments. Symptoms included dryness (46%), nasal discomfort (33%), bleeding (54%), and scab formation (46%). When asked to rate the severity of their symptoms as 1 (mild), 2 (moderate), or 3 (severe), the average rating was 1.9.

Symptoms were described most often in patients receiving taxane chemotherapy (71% of cases). Compared with the other chemotherapies, taxane-based therapy had 6-times greater odds of nasal symptoms (95% confidence interval, 2.5-16.1). In general, chemotherapy carried 2.5-times greater odds of nasal symptoms than no chemotherapy, with no difference evident in the odds between chemotherapy without taxanes and no chemotherapy. VEGF-related therapy had 7.7-times higher odds of nasal symptoms than VEGF-free therapy, after adjusting for taxane use.

Patients with nasal symptoms reported them to their care providers in 61% of cases. However, examination of patient charts revealed specific mention of nasal vestibulitis for only 41% of patients, primarily as “allergies” or “epistaxis.” Only 10% of symptomatic patients had nasal swabs, which were obtained in all cases during respiratory illness or before surgery.

About half (49%) of the patients with nasal symptoms reported having these symptoms treated. Treatments included antihistamines (n = 7), nasal saline (n = 6), nasal lubricants such as Vaseline (n = 7), and bacitracin (n = 2). Recommendations for treatment came from the care providers only 18% of the time.

“These data suggest that taxane chemotherapy and VEGF therapy are associated with high frequencies of nasal vestibulitis syndrome. Providers should ask patients about nasal symptoms, especially when receiving VEGF inhibitors and/or taxanes,” said Dr. Cathcart-Rake.

The Mayo Clinic clinicians opined that future prospective studies should examine larger populations to assess potential associations between nasal vestibulitis and cancer-related therapies, including taxane-, human epidermal growth factor receptor 2-, and VEGF-related therapies, with the goal of determining effective treatments.

[Presentation title: Nasal Vestibulitis as an Underrecognized and Undertreated Side Effect of Cancer Treatment. Abstract 219]

To read more Conference Dispatch articles, click here.